NCP Nursing Diagnosis: Diarrhea

Nursing Diagnosis: Diarrhea
Loose Stools, Clostridium difficile (C. difficile)
NOC Outcomes (Nursing Outcomes Classification)
Suggested NOC Labels

* Bowel Elimination
* Fluid Balance
* Medication Response

NIC Interventions (Nursing Interventions Classification)
Suggested NIC Labels

* Diarrhea Management
* Enteral Tube Feeding
* Teaching: Prescribed Medications

NANDA Definition: Passage of loose, unformed stools

Diarrhea may result from a variety of factors, including intestinal absorption disorders, increased secretion of fluid by the intestinal mucosa, and hypermotility of the intestine. Problems associated with diarrhea, which may be acute or chronic, include fluid and electrolyte imbalance and altered skin integrity. In elderly patients, or those with chronic disease (e.g., acquired immunodeficiency syndrome [AIDS]), diarrhea can be life-threatening. Diarrhea may result from infectious (i.e., viral, bacterial, or parasitic) processes; primary bowel diseases (e.g., Crohn’s disease); drug therapies (e.g., antibiotics); increased osmotic loads (e.g., tube feedings); radiation; or increased intestinal motility such as with irritable bowel disease. Treatment is based on addressing the cause of the diarrhea, replacing fluids and electrolytes, providing nutrition (if diarrhea is prolonged and/or severe), and maintaining skin integrity. Health care workers and other caregivers must take precautions (e.g., diligent hand washing between patients) to avoid spreading diarrhea from person to person, including self.

* Defining Characteristics: Abdominal pain
* Cramping
* Frequency of stools
* Loose or liquid stools
* Urgency
* Hyperactive bowel sounds or sensations

* Related Factors: Stress
* Anxiety
* Medication use
* Bowel disorders: inflammation
* Malabsorption
* Increased secretion
* Enteric infections
* Disagreeable dietary intake
* Tube feedings
* Radiation
* Chemotherapy
* Bowel resection
* Short bowel syndrome
* Lactose intolerance

* Expected Outcomes Patient passes soft, formed stool no more than three times per day.

Ongoing Assessment

* Assess for abdominal pain, cramping, frequency, urgency, loose or liquid stools, and hyperactive bowel sensations.
* Culture stool. Testing will identify causative organisms.
* Inquire about the following:
o Tolerance to milk and other dairy products Patients with lactose intolerance have insufficient lactase, the enzyme that digests lactose. The presence of lactose in the intestines increases osmotic pressure and draws water into the intestinal lumen.
o Medications patient is or has been taking Laxatives and antibiotics may cause diarrhea. C. difficile can colonize the intestine following antibiotic use and lead to pseudomembranous enterocolitis; C. difficile is a common cause of nosocomial diarrhea in health care facilities.
o Idiosyncratic food intolerances Spicy, fatty, or high-carbohydrate foods may cause diarrhea.
o Method of food preparation Fried food or food contaminated with bacteria during preparation may cause diarrhea.
o Osmolality of tube feedings Hyperosmolar food or fluid draws excess fluid into the gut, stimulates peristalsis, and causes diarrhea.
o Change in eating schedule
o Level of activity
o Adequacy or privacy for elimination
o Current stressors Some individuals respond to stress with hyperactivity of the GI tract.
* Check for history of the following:
o Previous gastrointestinal (GI) surgery Following bowel resection, a period (1 to 3 weeks) of diarrhea is normal.
o GI diseases
o Abdominal radiation Radiation causes sloughing of the intestinal mucosa, decreases usual absorption capacity, and may result in diarrhea.
* Assess impact of therapeutic or diagnostic regimens on diarrhea. Preparation for radiography or surgery, and radiation or chemotherapy predisposes to diarrhea by altering mucosal surface and transit time through bowel.
* Assess hydration status, as in the following:
o Input and output Diarrhea can lead to profound dehydration and electrolyte imbalance.
o Skin turgor
o Moisture of mucous membrane
* Assess condition of perianal skin. Diarrheal stools may be highly corrosive, as a result of increased enzyme content.
* Explore emotional impact of illness, hospitalization, and/or soiling accidents by providing privacy and opportunity for verbalization.

Therapeutic Interventions

* Give antidiarrheal drugs as ordered. Most antidiarrheal drugs suppress GI motility, thus allowing for more fluid absorption.
* Provide the following dietary alterations as allowed:
o Bulk fiber (e.g., cereal, grains, Metamucil)
o "Natural" antidiarrheals (e.g., pretzels, matzos, cheese)
o Avoidance of stimulants (e.g., caffeine, carbonated beverages) Stimulants may increase GI motility and worsen diarrhea.
* Check for fecal impaction by digital examination. Liquid stool (apparent diarrhea) may seep past a fecal impaction.
* Encourage fluids; consider nutritional support. Fluids compensate for malabsorption and loss of nutrients.
* Evaluate appropriateness of physician’s radiograph protocols for bowel preparation on basis of age, weight, condition, disease, and other therapies. Elderly, frail, or those patients already depleted may require less bowel preparation or additional intravenous (IV) fluid therapy during preparation.
* Assist with or administer perianal care after each bowel movement (BM). This prevents perianal skin excoriation.
* For patients with enteral tube feeding, employ the following:
o Change feeding tube equipment according to institutional policy, but no less than every 24 hours. Contaminated equipment can cause diarrhea.
o Administer tube feeding at room temperature. Extremes of temperature can stimulate peristalsis.
o Initiate tube feeding slowly.
o Decrease rate or dilute feeding if diarrhea persists or worsens. This prevents hyperosmolar diarrhea.

Education/Continuity of Care

* Teach patient or caregiver the following dietary factors that can be controlled:
o Avoid spicy, fatty foods.
o Broil, bake, or boil foods; avoid frying.
o Avoid foods that are disagreeable.
* Encourage reporting of diarrhea that occurs with prescription drugs. There are usually several antibiotics with which the patient can be treated; if the one prescribed causes diarrhea, this should be reported promptly.
* Teach patient or caregiver the following measures that control diarrhea:
o Take antidiarrheal medications as ordered.
o Encourage use of "natural" antidiarrheals (these may differ person to person).
* Teach patient or caregiver the importance of fluid replacement during diarrheal episodes. Fluids prevent dehydration.
* Teach patient or caregiver the importance of good perianal hygiene after each BM. Hygiene controls perianal skin excoriation and minimizes risk of spread of infectious diarrhea.